Medications known as selective serotonin reuptake inhibitors, or SSRIs, are commonly prescribed for social phobia. They also may be prescribed in conjunction with therapy for specific phobias and agoraphobia. Many of the SSRIs have become common household names, such as Prozac (fluoxetine), Paxil (paroxetine) and Zoloft (sertraline).
If you have been prescribed an SSRI, you may wonder about the purpose, safety and possible side effects of your medication. It is important to discuss any specific concerns with your doctor.
Serotonin is a brain chemical (neurotransmitter) that is involved in a variety of functions, including regulation of mood and anxiety. SSRIs have been shown to have a positive effect on anxiety disorders, including phobias.
SSRIs that are commonly prescribed for phobias include, but are not limited to, Prozac (fluoxetine), Zoloft (sertraline), Paxil (paroxetine), Celexa (citalopram), Luvox (fluvoxamine) and Lexapro (escitalopram). These medications are very similar in their effects on phobias, but each medication has its own side effects, drug interactions and other considerations.
You can learn more about individual medications in the About.com Drug Finder. Just enter the name of your medication into the search box.
Some research has shown that older adults may face elevated risks from SSRIs. As we age, we tend to increase the number of prescriptions we take, raising the risk of drug interactions. Our bodies may also become less tolerant of medications in general. In addition, some studies have shown that older adults who take SSRIs long-term may be at increased risk of bone fractures.
Nonetheless, SSRIs are generally considered to be safer than other options such as MAOIs. Many seniors are able to tolerate these medications with no ill effects. Discuss any concerns you may have with your doctor, and do not discontinue your medications except under doctor's orders.
Since 2005, the Food and Drug Administration has required that all antidepressants, including SSRIs, carry a black box warning indicating that the medication may increase suicide risk in children and teens. In 2007, the warning was expanded to include young adults under age 25.
However, careful monitoring of your child's reactions to his or her medications can help to lower this risk. Discuss any concerns with your child's doctor, and monitor the child's behavior at home. Never suddenly stop a course of SSRIs without medical guidance, as this could lead to a serious reaction.
Because the brain requires several weeks to adapt to the effects of the medication, side effects are usually felt the most intensely during the first weeks of use. If you experience side effects, be sure to let your doctor know. Do not discontinue use, however, unless instructed by a doctor. Sexual dysfunction is a common complaint by SSRI users.
Antidepressants in general, and SSRIs in particular, have been in the news in recent years due to an increased risk of suicide in patients who use them. While it is important to consider this risk, it is also important to balance it against the benefits of taking the medication. Each situation is different, and only you and your doctor can determine whether SSRIs are right for you.
Serotonin syndrome is a rare but potentially lethal reaction to an oversupply of serotonin in the brain. It is rare for serotonin syndrome to develop in even an overdose of an SSRI, but combining SSRIs with certain other drugs can dramatically increase the risk.
SSRIs are not considered to be addictive. Nonetheless, sudden withdrawal can lead to a phenomenon known as discontinuation syndrome. This is a collection of withdrawal symptoms that may range from mild to severe, depending on your individual brain chemistry, which medication you are on and how long you have been taking the medication, among other factors. Symptoms may include, but are not limited to:
- Aches and other flu-like symptoms
- Odd electrical feelings in the head, which may be described as “brain jolts”
Although there is little evidence that discontinuation of SSRIs can be physically dangerous, the symptoms can be painful and difficult to handle. Therefore, except in rare cases, SSRIs are normally discontinued gradually. Tapering off the medication under your doctor’s guidance can help to minimize or even eliminate many of these effects.
SSRIs are commonly prescribed for social phobia and may be used as adjunct to other treatments for agoraphobia and specific phobias. These medications are common and generally considered to be reasonably safe. Nonetheless, as with any drug, they do carry a risk of side effects and interactions with other medications. Be sure that your doctor is aware of all of your medications including herbal remedies, supplements and over-the-counter products. Carefully follow your doctor’s instructions and bring any unusual symptoms or behavioral changes to his or her attention.Source:
National Institute of Mental Health. Medications: Antidepressant Medications. April 13, 2008. http://www.nimh.nih.gov/health/publications/medications/complete-publication.shtml#pub8